contraceptive

photo credit: Thought Catalog/Unsplash

Signs Your Contraceptive Isn’t Working for You

By

Apr. 24 2019, Published 9:15 p.m. ET

With a hormonal contraceptive comes adverse side effects. But how do you know when to brush it off  or talk to your doctor? There are key signs that your current birth control isn’t right for you. Most of the time, unfavorable side effects should only occur within the first month or two of taking the pill. Everyone’s body is different and can react differently to the various birth controls on the market. Here are signs that you should switch up your birth control:

1. Frequent headaches

If you are prone to migraines, make sure your doctor knows this. Most estrogen birth control pills lead to worsening of headaches. Consult your OBGYN if headaches are bothering you because there are other options with lower estrogen and hormones.

2. Irregular spotting

Article continues below advertisement

It is pretty common for people to experience irregular periods in the first month or two of taking hormonal birth control. But, if you are experiencing spotting for more than six months, you should consult your OBGYN to switch to a better option. 

3. Mood changes

It is no secret that birth control causes a change in mood. People often report that their hormonal birth control makes them more anxious, depressed, or just not feeling like themselves. If it becomes an issue for you, talk to your doctor about switching to a birth control with lower hormone levels.

Article continues below advertisement

4. Gum irritation

Progesterone levels in birth control pills can actually leave your mouth more sensitive to plaque causing more irritation. Those already prone to gum disease will experience even worse symptoms. Gum disease isn’t to be taken lightly. If you are experiencing issues with your gums, talk to your doctor about switching to a contraceptive with less progesterone.

5. Changes in your skin

Birth control pills are said to actually improve acne. However, if you are not experiencing this positive effect, consult your doctor. If the hormone levels in the birth control you are taking causes increased acne and facial hair, chances are it’s not the right one for you.

Article continues below advertisement

6. Nausea

Estrogen can irritate the stomach, causing nausea. If consistent nausea is an issue for you, speak with your doctor about switching to a contraceptive with less estrogen.

7. Hair loss

Depending on your genetics, some hormones found in contraceptives can promote hair loss. It can range from hair thinning to losing clumps of hair at a time. If you experience this, speak with your OBGYN.

Advertisement

© Copyright 2022 Bombshell. Bombshell is a registered trademark. All Rights Reserved. People may receive compensation for some links to products and services on this website. Offers may be subject to change without notice.